Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 263, NWS Dodge City, KS

June 24, 20185 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 2018, 8:47 PM CDT for 5 counties in Kansas. It was in force for 58 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2018, 8:47 PM CDT (01:47 UTC)
Expired
Jun 24, 2018, 9:45 PM CDT
In force
58 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Finney County, KS, Ford County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 8:51 PM CDTTSTM WND GST 6011 Wnw Kalvesta, KSESTIMATED 55-60 MPH WIND.
Jun 24, 8:51 PM CDTTSTM WND GST 664 Nw Pierceville, KSGARDEN CITY ASOS.
Jun 24, 9:15 PM CDTTSTM WND GST 581 Ne Sublette, KSSUBLETTE AWOS.
Jun 24, 9:22 PM CDTTSTM WND GST 68Cimarron, KS
Jun 24, 9:25 PM CDTTSTM WND DMGCimarron, KS8-10 TREE BRANCHES DOWN AROUND CIMARRON, KS.
Jun 24, 9:30 PM CDTTSTM WND DMG1 W Cimarron, KSPARKED SEMI-TRAILER BLOWN OVER AND LAYING AGAINST A BUILDING DUE TO STRONG THUNDERSTORM WIND GUSTS. NO INJURIES OCCURRED. TIME ESTIMATED VIA RADAR.
Jun 24, 9:40 PM CDTTSTM WND DMGMontezuma, KSPOWER IS OUT IN MONTEZUMA AND COPELAND KS DUE TO STRONG THUNDERSTORM WIND GUSTS. TIME ESTIMATED VIA RADAR.
Jun 24, 9:52 PM CDTTSTM WND GST 583 Nw Ft. Dodge, KSCORRECTS PREVIOUS TSTM WND GST REPORT FROM 3 NW FT. DODGE. 50 KNOT FROM DODGE CITY ASOS.
Jun 24, 9:52 PM CDTTSTM WND GST 583 Nw Ft. Dodge, KS50 KNOT FROM DODGE CITY ASOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
565 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

723 
WUUS53 KDDC 250147
SVRDDC
KSC055-057-069-081-083-250245-
/O.NEW.KDDC.SV.W.0263.180625T0147Z-180625T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
847 PM CDT SUN JUN 24 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Ford County in southwestern Kansas...
  Eastern Finney County in southwestern Kansas...
  Hodgeman County in southwestern Kansas...
  Gray County in southwestern Kansas...
  Northeastern Haskell County in southwestern Kansas...

* Until 945 PM CDT.

* At 847 PM CDT, severe thunderstorms were located along a line
  extending from 14 miles south of Dighton to 4 miles northeast of
  Charleston to 6 miles north of Tice, moving east at 45 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Dodge City, Gray, Cimarron, Montezuma, Jetmore, Spearville,
  Pierceville, Copeland, Ingalls, Ford, Hanston, Ensign, Bloom,
  Charleston, Kingsdown, Howell, Wright, Tice, Kalvesta and
  Bellefont.

Numerous reports of 60 to 70 mph winds have been recorded or
estimated with this line of storms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3825 9958 3782 9957 3747 9976 3749 10087
      3789 10073 3825 10078
TIME...MOT...LOC 0147Z 274DEG 40KT 3828 10054 3789 10049 3760 10072 

HAIL...0.75IN
WIND...70MPH
 
$$

UMSCHEID
1 follow-up statement
758 
WWUS53 KDDC 250213
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
913 PM CDT SUN JUN 24 2018

KSC055-057-069-081-083-250245-
/O.CON.KDDC.SV.W.0263.000000T0000Z-180625T0245Z/
Ford KS-Finney KS-Hodgeman KS-Gray KS-Haskell KS-
913 PM CDT SUN JUN 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR FORD...EASTERN FINNEY...HODGEMAN...GRAY AND NORTHEASTERN HASKELL
COUNTIES...

At 913 PM CDT, severe thunderstorms were located along a line
extending from 13 miles north of Kalvesta to 5 miles north of Howell
to near Montezuma, moving east at 40 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Dodge City, Gray, Cimarron, Montezuma, Jetmore, Spearville, Copeland,
Ingalls, Ford, Hanston, Ensign, Bloom, Kingsdown, Howell, Wright,
Tice, Kalvesta, Bellefont, Windhorst and The Haggard Elev.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3825 9958 3782 9957 3747 9976 3749 10087
      3769 10080 3774 10078 3788 10049 3825 10047
TIME...MOT...LOC 0213Z 275DEG 35KT 3825 10026 3786 10021 3757 10044 

HAIL...0.75IN
WIND...70MPH
 
$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:28 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 24, 6:28 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
628 PM CDT Sun Jun 24 2018

...Updated Aviation Section...

.SHORT TERM...(This evening through Monday)
Issued at 222 PM CDT Sun Jun 24 2018

Morning convection has zapped any instability and the atmosphere has
been pretty worked over. As a result, the chances of severe weather
is much lower. We are still expecting some evening storms, however.
This activity could be marginally severe with wind and hail threats
along with heavy rainfall. Otherwise, lows tonight will be in the 50s
and 60s.

.LONG TERM...(Monday night through Sunday)
Issued at 222 PM CDT Sun Jun 24 2018

Storm chances will be very low during the extended period. A longwave
ridge will build over the Central Plains. Highs next week look to be
hot and in the upper 90s to around 100. Mild lows in the 60s and 70s
will prevail during this typical Summer pattern.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 625 PM CDT Sun Jun 24 2018

A large thunderstorm complex will affect all terminals through
this TAF period. The best time frame for most terminals will be
0230 to 0600 UTC. Very strong winds at or above 45 knot gusts will
be likely with these storms. After the storm complex pushes
through, there will still be a couple hours of trailing-stratiform
region precipitation with infrequent lightning and variable winds.
Winds should settle in the 0900-1200 UTC time frame and eventually
become westerly. West winds will prevail during the day Monday at
12 to 15 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  87  67  97 /  70   0   0   0
GCK  59  86  65  97 /  60   0  10   0
EHA  57  87  66  99 /  60   0  10   0
LBL  60  89  66  99 /  60   0  10   0
HYS  61  86  66  96 /  70  10   0  10
P28  66  88  68  97 /  70  10   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Umscheid
Hazardous weather outlook, Jun 24, 3:00 AM CDT, 17 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
300 AM CDT Sun Jun 24 2018

KSZ030-031-043>046-061>066-074>081-084>090-250800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
300 AM CDT Sun Jun 24 2018 /200 AM MDT Sun Jun 24 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Numerous severe thunderstorms are expected across western Kansas
for Sunday. These storms are capable of producing hail up to the
size of baseballs along with damaging wind up to 75 mph. Heavy
rainfall is also possible as well with supercell growth resulting
in areas of localized flooding. An isolated tornado or two also
cannot be ruled out at this time.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Significant risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Upper level ridging over the western high plains and lee side
troughing over eastern Colorado will give way to much warmer
temperatures nearing 100 degrees and gusty south to southwest
winds up to 30-35 mph through the end of the week. Heat index
values will be in the 100-105 degree range, especially in the
eastern and southeastern counties of the viewing area where
relative humidity values will be higher in the 40 percent range.

Days 2-7 Hazards
----------------
* Monday
  No hazards.

* Tuesday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Excessive heat: Elevated risk
  - Fire weather: Significant risk

* Thursday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Friday
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for southwestern Kansas after 4PM
CDT.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jun 24, 7:55 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
755 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TSTM WND GST     8 NNE SYRACUSE          38.09N 101.71W
06/24/2018  E60 MPH          HAMILTON           KS   PUBLIC

&&

LCR
Special weather statement, Jun 24, 8:13 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
813 PM CDT SUN JUN 24 2018

KSZ074-075-084-085-250215-
Stanton KS-Stevens KS-Grant KS-Morton KS-
813 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON...GRANT...STANTON
AND NORTHERN STEVENS COUNTIES UNTIL 915 PM CDT...

At 813 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Kendall to 7 miles east of
Stonington. Movement was east at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Ulysses, Johnson City, Moscow, Manter, Richfield, Ryus, Cave, Hickok,
The Saunders Elevator and Big Bow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3773 10204 3773 10110 3720 10109 3719 10204
TIME...MOT...LOC 0113Z 285DEG 35KT 3783 10167 3732 10205

UMSCHEID
Local storm report, Jun 24, 8:28 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
828 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     2 NE JOHNSON CITY       37.59N 101.73W
06/24/2018  M61 MPH          STANTON            KS   AWOS

            JOHNSON AWOS.

&&

LCR
Local storm report, Jun 24, 8:31 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
831 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND GST     2 NNW ULYSSES           37.60N 101.37W
06/24/2018  M60 MPH          GRANT              KS   AWOS

            ULYSSES AWOS.

&&

LCR
Local storm report, Jun 24, 8:38 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
838 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND GST     3 ENE GARDEN CITY       38.00N 100.81W
06/24/2018  E59 MPH          FINNEY             KS   MESONET

            GARDEN CITY MESONET.

&&

LCR
Local storm report, Jun 24, 8:42 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
842 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND GST     LAKIN                   37.94N 101.26W
06/24/2018  E72 MPH          KEARNY             KS   TRAINED SPOTTER

            70-75MPH RANGE REPORTED BY STORM SPOTTER.

&&

RML

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:25 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny65 min
Jun 24, 7:49 PM CDTSpecial Weather StatementDDCEllis, Lane, Ness, Trego56 min
Jun 24, 7:58 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Kearny, Lane, Scott62 min
Jun 24, 8:04 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego56 min
Jun 24, 8:13 PM CDTSpecial Weather StatementDDCGrant, Stanton, Stevens62 min
Jun 24, 8:23 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Morton, Seward, Stanton, Stevens67 min
Jun 24, 8:58 PM CDTSevere Thunderstorm WarningDDCEllis, Rush36 min
Jun 24, 9:02 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Meade, Seward, Stevens58 min
Jun 24, 9:23 PM CDTSpecial Weather StatementDDCMorton, Stevens67 min
Jun 24, 9:37 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa, Ness, Pawnee and 1 more53 min
Jun 24, 9:47 PM CDTSevere Thunderstorm WarningDDCClark, Meade58 min
Jun 24, 10:24 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Rush, Stafford21 min
Jun 24, 10:37 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Kiowa, Pratt53 min
Jun 24, 11:14 PM CDTHigh Wind WarningDDCClark, Edwards, Finney, Ford, Grant, Gray and 10 more110 min
Jun 24, 11:23 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Pratt52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.